Amplitude equation and pattern selection in Faraday waves

Peilong Chen, Jorge Viñals

Research output: Contribution to journalArticlepeer-review

60 Scopus citations

Abstract

A nonlinear theory of pattern selection in parametric surface waves (Faraday waves) is presented that is not restricted to small viscous dissipation. By using a multiple scale asymptotic expansion near threshold, a standing wave amplitude equation is derived from the governing equations. The amplitude equation is of gradient form, and the coefficients of the associated Lyapunov function are computed for regular patterns of various symmetries as a function of a viscous damping parameter [Formula Presented]. For [Formula Presented], the selected wave pattern comprises a single standing wave (stripe pattern). For [Formula Presented], patterns of square symmetry are obtained in the capillary regime (large frequencies). At lower frequencies (the mixed gravity-capillary regime), a sequence of sixfold (hexagonal), eightfold, [Formula Presented] patterns are predicted. For even lower frequencies (gravity waves) a stripe pattern is again selected. Our predictions of the stability regions of the various patterns are in quantitative agreement with recent experiments conducted in large aspect ratio systems.

Original languageEnglish (US)
Pages (from-to)559-570
Number of pages12
JournalPhysical Review E - Statistical Physics, Plasmas, Fluids, and Related Interdisciplinary Topics
Volume60
Issue number1
DOIs
StatePublished - 1999

Fingerprint Dive into the research topics of 'Amplitude equation and pattern selection in Faraday waves'. Together they form a unique fingerprint.

Cite this